Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 8, NWS Cheyenne, WY

February 19, 2024Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 19, 2024, 1:17 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Feb 19, 2024, 11:00 PM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2024, 1:17 PM MST (20:17 UTC)
In effect from
Feb 19, 2024, 11:00 PM MST
Expired
Feb 20, 2024, 1:00 PM MST
In force
14 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS75 KCYS 192017
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
117 PM MST Mon Feb 19 2024

WYZ106-116-117-201200-
/O.UPG.KCYS.HW.A.0010.240220T0600Z-240220T1800Z/
/O.NEW.KCYS.HW.W.0008.240220T0600Z-240220T1800Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-South Laramie Range Foothills-
Including the cities of Vedauwoo, Buford, Horse Creek, Pumpkin
Vine, Bordeaux, Whitaker, and Federal
117 PM MST Mon Feb 19 2024

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST 
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, and Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland.

* WHEN...From 11 PM this evening to 11 AM MST Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ104-110-201200-
/O.CON.KCYS.HW.A.0010.240220T0600Z-240220T1800Z/
Ferris/Seminoe/Shirley Mountains-North Snowy Range Foothills-
Including the cities of Elk Mountain, Seminoe Dam, and Arlington
117 PM MST Mon Feb 19 2024

...HIGH WIND WATCH REMAINS IN EFFECT FROM 11 PM MST THIS EVENING 
THROUGH TUESDAY MORNING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80, and Ferris/Seminoe/Shirley Mountains.

* WHEN...From 11 PM MST this evening through Tuesday morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Kubelka
4 follow-up statements
612 
WWUS75 KCYS 200912
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
212 AM MST Tue Feb 20 2024

WYZ106-116-117-201800-
/O.CON.KCYS.HW.W.0008.000000T0000Z-240220T1800Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-South Laramie Range Foothills-
Including the cities of Federal, Buford, Vedauwoo, Horse Creek,
Pumpkin Vine, Bordeaux, and Whitaker
212 AM MST Tue Feb 20 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, and Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

WYZ104-110-201800-
/O.CON.KCYS.HW.A.0010.000000T0000Z-240220T1800Z/
Ferris/Seminoe/Shirley Mountains-North Snowy Range Foothills-
Including the cities of Elk Mountain, Arlington, and Seminoe Dam
212 AM MST Tue Feb 20 2024

...HIGH WIND WATCH REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...North Snowy Range Foothills including Arlington and Elk 
  Mountain along Interstate 80, and Ferris/Seminoe/Shirley Mountains.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high 
wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger may occur. Continue to monitor the latest forecasts.

&&

$$

Trudel
896 
WWUS75 KCYS 201630
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
930 AM MST Tue Feb 20 2024

WYZ104-110-201730-
/O.CAN.KCYS.HW.A.0010.000000T0000Z-240220T1800Z/
Ferris/Seminoe/Shirley Mountains-North Snowy Range Foothills-
Including the cities of Seminoe Dam, Elk Mountain, and Arlington
930 AM MST Tue Feb 20 2024

...HIGH WIND WATCH IS CANCELLED...

High winds over 58 mph are no longer expected. Therefore, the High 
Wind Watch has been cancelled.

$$

WYZ106-116-117-201800-
/O.CON.KCYS.HW.W.0008.000000T0000Z-240220T1800Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-South Laramie Range Foothills-
Including the cities of Vedauwoo, Pumpkin Vine, Federal,
Whitaker, Bordeaux, Buford, and Horse Creek
930 AM MST Tue Feb 20 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS 
MORNING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, and Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Charnick
494 
WWUS75 KCYS 201754
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1054 AM MST Tue Feb 20 2024

WYZ106-116-117-202000-
/O.EXT.KCYS.HW.W.0008.000000T0000Z-240220T2000Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-South Laramie Range Foothills-
Including the cities of Vedauwoo, Pumpkin Vine, Federal,
Whitaker, Bordeaux, Buford, and Horse Creek
1054 AM MST Tue Feb 20 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 1 PM MST THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...South Laramie Range and Foothills including the Interstate 
  80 Summit between Cheyenne and Laramie, and Bordeaux area along 
  Interstate 25 between Chugwater and Wheatland.

* WHEN...Until 1 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Charnick
106 
WWUS75 KCYS 201959
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1259 PM MST Tue Feb 20 2024

WYZ106-116-117-202100-
/O.EXP.KCYS.HW.W.0008.000000T0000Z-240220T2000Z/
Central Laramie Range and Southwest Platte County-South Laramie
Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Pumpkin Vine, Vedauwoo,
Whitaker, Federal, Horse Creek, and Buford
1259 PM MST Tue Feb 20 2024

...HIGH WIND WARNING WILL EXPIRE AT 1 PM MST THIS AFTERNOON...

Winds have diminished below warning thresholds. However, wind gusts 
up to 50 mph will be possible over the next 1 to 3 hours.

$$

Charnick

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 19, 10:44 AM MST, 2 hours 33 minutes earlier. Its key messages:

  • 1) Strong winds likely this evening and overnight across the wind- prone areas, spreading east along the Interstate 25 corridor through the late evening. 2) Winds will be breezy Monday before another potential round of high winds across southeast Wyoming wind-prone locations late Monday night through Tuesday morning. 3) Another round of mountain snowfall for south central Wyoming Tuesday through Thursday.
Area forecast discussion, Feb 19, 10:44 AM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1044 AM MST Mon Feb 19 2024

.KEY MESSAGES...

1) Strong winds likely this evening and overnight across the
wind- prone areas, spreading east along the Interstate 25
corridor through the late evening.

2) Winds will be breezy Monday before another potential round of
high winds across southeast Wyoming wind-prone locations late
Monday night through Tuesday morning.

3) Another round of mountain snowfall for south central Wyoming
Tuesday through Thursday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 311 AM MST Mon Feb 19 2024

Light snow showers and gusty winds continue to occur early this
morning as the trend of much warmer overnight temperatures
remains across the region. This is in part due to the gusty
winds mixing the lower boundary layer more thoroughly as the
nighttime inversion erodes in certain areas where localized
temperatures remain in the 30s as of 10z. The gusty winds of 50+
mph across the wind prone and gap areas should slowly wind down
through the rest of this morning, but the reprieve from
stronger winds will not be for long.

Another nice day with above normal temperatures is expected
across the cwa, with daytime highs 5-10 degrees above normal
expected. This should assist with melting more of the lingering
snow on the ground. Another upper level ridge will propagate
through the Intermountain West today, bringing WAA along with
it. Daytime highs in the 40s and 50s can be expected for most
locations across the lower elevations. Slightly cooler
temperatures will be seen in the higher terrain where
temperatures near the freezing mark are anticipated.

Another shortwave disturbance will shear off from the main upper
level longwave trough located near the northern California
coastline late this evening. This will quickly advance across
the Great Basin between 0z and 12z Tuesday toward western WY by
early Tuesday. Not a whole lot of moisture to speak of, but the
persistent westerly steering flow will result in orographic
enhancement on the Snowy and Sierra Madre Range. Light snow
showers will be the forecast for those higher elevations in the
mountains. Non-headline criteria snowfall accumulations are
anticipated, but localized impacts from blowing snow will be
present. Additionally, another mountain wave is progged to
develop by early Tuesday. Went with a new High Wind Watch
headline for areas that have the highest confidence thus far in
achieving strong winds during Tuesday morning. Because of the
new round of gusty winds off the Laramie Range, localized
downslope effects will cause a bump upwards in the thermostat.
Tuesday should have the warmest daytime highs of the week as 50s
and 60s can be expected for afternoon maximums east of the
Laramie Range, and the 40s for west of the Laramie Range.

Tuesday night will see the longwave trough ultimately arrive
onshore further upstream. This will assist with moisture
transport arriving by late Tuesday, and better chances of
accumulating snowfall. Have held off on any winter headlines for
the Snowy and Sierra Madre Range mtns for now from early
Wednesday morning onward, but if model guidance persists, we
can expect that to change in the coming forecast packages. In
the meantime, enjoy the much above average temperatures the next
couple of days.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 311 AM MST Mon Feb 19 2024

Main forecast concern for the medium and long range will be a
pair of upper level Pacific disturbances tracking east across
Utah and Colorado on Wednesday, and east of the Front Range by
Wednesday night. Models are not in much better agreement
compared to 24 hours ago with the GFS and ECMWF showing a 12
hour timing difference regarding the timing of the trough axis
and associated cold front. This system is poorly organized
overall, but we will have to keep an eye on it since all models
still show the potent 150kt to 165kt jet max lifting northeast
across Colorado/Wyoming and Nebraska with substantial upper
level difluence. The secondary disturbance looks like the most
potent with the ECMWF and associated ensemble members continuing
to show QPF values over 0.30 of an inch across the lower
elevations of southeast Wyoming. The mountains should do very
well with this system with current forecast snow accumulations
of 12 to 18 inches, which includes the first upper level
disturbance on Tuesday. The GFS and the GEFS continue to
struggle and show a wide spread of possible solutions, although
most agree on a light snow event outside of the mountains with
snow levels down to 5500 feet or so. Kept POP between 35 to 50
percent along the I-80 corridor and North Platte River Basin,
with values closer to 80+ percent for the mountains. Not quite
confident enough to increase POP to the likely category (60+
percent) at this time and will wait until better model and
ensemble agreement. Light accumulations of snow are possible for
portions of the I-80 corridor from Rawlins to around
Cheyenne/Pine Bluffs. Once the upper level disturbance ejects
eastward, northwest flow aloft is expected to develop late
Thursday and early Friday, which may keep flurries and snow
showers across southeast Wyoming until Friday afternoon.

For late Friday and into next weekend, models generally show
another upper level ridge axis moving onshore and amplifying as
it moves east into the Great Basin Region and eventually the
Front Range Friday night and Saturday. Expect another slow
warming trend as we head into next weekend with low chances for
precipitation but breezy or locally windy conditions.
Eventually, a pair of strong Pacific storm systems will move
onshore late next weekend, with unsettled weather likely
returning to Wyoming for the last few days of February.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1012 AM MST Mon Feb 19 2024

VFR conditions will continue over the next 24 hours with
clearing skies this morning. Winds will be the main concern,
primarily for the southeast Wyoming terminals, with west to
southwest winds gusting between 25 to 35 knots this morning
through 21z this afternoon. Winds not quite as strong for
western Nebraska with occasional gusts of 20 to 25 knots
possible. After a brief lull in winds this afternoon to evening,
winds will increase again across southeast Wyoming after
07Z-11Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from this evening through Tuesday morning for
     WYZ104-106-110-116-117.
NE...None.

&&

SHORT TERM...BW
LONG TERM...TJT
AVIATION...LEG
Hazardous weather outlook, Feb 19, 3:50 AM MST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
350 AM MST Mon Feb 19 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-107>109-111-113-
115-118-119-201100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
350 AM MST Mon Feb 19 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Breezy winds will be present at times today.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Breezy winds are expected again on Tuesday.

Above average temperatures can be expected Tuesday and Wednesday.

A weather system will arrive on Thursday, bringing the chance for
accumulating snowfall and much colder temperatures to the area.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-106-110-116-117-201100-
Ferris/Seminoe/Shirley Mountains-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
350 AM MST Mon Feb 19 2024

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong, gusty winds will temporarily dissipate by midday today
before having a high likelihood of returning late tonight. Wind
gusts up to 50-60mph will be possible late tonight. See High Wind
Watch Statement for further details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The potential for elevated to gusty winds being present for a
majority of this week in the wind prone corridors. A weather
system will arrive on Thursday, bringing the chance for
accumulating snowfall and much colder temperatures to the area.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-201100-
Sierra Madre Range-Snowy Range-
350 AM MST Mon Feb 19 2024

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Light snow showers will develop late tonight. Minor impacts are
expected due to blowing snow and temporary reduced visibilities.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Light to moderate snowfall will slowly begin to become present
Tuesday night through Thursday. Minor to moderate impacts are
possible due to the potential for snow accumulations exceeding
6-12 inches over a period of 48-72 hours.

A weather system will arrive on Thursday, bringing another chance
for accumulating snowfall and much colder temperatures to the
area.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 19, 8:08 AM MST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
808 AM MST Mon Feb 19 2024

WYZ116-192100-
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
808 AM MST Mon Feb 19 2024

...SPECIAL WEATHER STATEMENT IN EFFECT FROM NOW TO 2 PM MST
MONDAY...

* WHAT...West winds 25 to 35 mph with gusts 45 to 55 mph expected.
  An isolated wind gusts greater than 55 mph cannot be ruled out.

* WHERE...South Laramie Range including Interstate 80 near
  Vedauwoo.

* WHEN...From now to 2 PM MST Monday.

* IMPACTS...Mainly to transportation. Strong cross winds could be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 1:27 AM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte32 hr

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.